Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 2, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 6, 2020, 1:27 AM MST for 6 counties in North Dakota. It took effect at Jan 6, 2020, 11:00 AM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2020, 1:27 AM MST (08:27 UTC)
- In effect from
- Jan 6, 2020, 11:00 AM MST
- Expired
- Jan 6, 2020, 5:06 PM MST
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS73 KBIS 060827 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 227 AM CST Mon Jan 6 2020 NDZ040-043-044-061630- /O.NEW.KBIS.WI.Y.0002.200106T1800Z-200107T0100Z/ Slope-Bowman-Adams- Including the cities of Marmarth, Bowman, and Hettinger 127 AM MST Mon Jan 6 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...Strong northwest winds with gusts up to 45 mph expected. * WHERE...Slope, Bowman and Adams Counties. * WHEN...From 11 AM this morning to 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ZH
4 follow-up statements
145 WWUS73 KBIS 061228 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 628 AM CST Mon Jan 6 2020 NDZ040-043-044-062030- /O.CON.KBIS.WI.Y.0002.200106T1800Z-200107T0100Z/ Slope-Bowman-Adams- Including the cities of Marmarth, Bowman, and Hettinger 528 AM MST Mon Jan 6 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...Strong northwest winds with gusts up to 45 mph expected. * WHERE...Slope, Bowman and Adams Counties. * WHEN...From 11 AM this morning to 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ZH
745 WWUS73 KBIS 061803 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1203 PM CST Mon Jan 6 2020 NDZ040-043-044-070100- /O.CON.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/ Slope-Bowman-Adams- Including the cities of Marmarth, Bowman, and Hettinger 1103 AM MST Mon Jan 6 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Strong northwest winds with gusts up to 45 mph. * WHERE...Slope, Bowman and Adams Counties. * WHEN...Through 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JV
863 WWUS73 KBIS 062009 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 209 PM CST Mon Jan 6 2020 NDZ033-041-042-045-070100- /O.EXA.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/ Stark-Hettinger-Grant-Sioux- Including the cities of Dickinson, Mott, New England, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 209 PM CST Mon Jan 6 2020 /109 PM MST Mon Jan 6 2020/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...Strong northwest winds with gusts up to 45 mph. * WHERE...Stark, Hettinger, Grant and Sioux Counties. * WHEN...Through 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ040-043-044-070100- /O.CON.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/ Slope-Bowman-Adams- Including the cities of Marmarth, Bowman, and Hettinger 109 PM MST Mon Jan 6 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Strong northwest winds with gusts up to 45 mph. * WHERE...Slope, Bowman and Adams Counties. * WHEN...Through 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
180 WWUS73 KBIS 070006 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 606 PM CST Mon Jan 6 2020 NDZ033-040>045-070115- /O.CAN.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/ Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Dickinson, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 606 PM CST Mon Jan 6 2020 /506 PM MST Mon Jan 6 2020/ ...WIND ADVISORY IS CANCELLED... Winds have weakened below advisory criteria. Therefore, the Wind Advisory has been cancelled. A few gusts over 30 mph will remain possible this evening. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 5, 10:30 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Jan 5, 10:30 PM MST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1130 PM CST Sun Jan 5 2020 .UPDATE... Issued at 1128 PM CST Sun Jan 5 2020 For late night update only minimal changes were needed to match current trends. Overall, the going forecast is in good shape. UPDATE Issued at 920 PM CST Sun Jan 5 2020 For late evening update only change needed was to increase cloud cover over the far southwest and south central where high clouds have developed. Remainder of forecast looks good. UPDATE Issued at 611 PM CST Sun Jan 5 2020 Quiet weather continues over the area at this time. No major changes needed to the forecast. && .SHORT TERM...(This evening through Monday) Issued at 232 PM CST Sun Jan 5 2020 Forecast highlights in the short term period will be winds on Monday associated with the next clipper system that will affect our area. Currently, the exiting clipper low pressure system was centered over western Ontario, with decreasing west/northwest winds over central North Dakota. Lighter west/southwest winds were reported over the western third of the state. The surface pressure gradient had relaxed quite a bit from earlier this morning, and a mild Pacific high pressure system was over the central US plains. The next clipper system drops southeast from Alberta into the central border of Saskatchewan/Manitoba tonight, then moves into southwestern Ontario by Monday evening. Southwesterly winds ahead of the system tonight will act to keep overnight lows relatively mild compared to normal early January nighttime/morning low temperatures (zero to 5 above for average lows this time of year). We are looking at lows tonight mainly in the 15F to 25F range. A trough extending south from the clipper low will move east across North Dakota and act as a warm front on Monday, with gusty westerly winds of 20 to 30 mph developing from west to east across the state, and keeping temperatures on the mild side with highs expected to range from the upper 20s to mid 30s. We may see a few snow flurries or snow showers with the passage of the trough. Winds in the far southwest part of the state may reach into the wind advisory range, with possible sustained winds of 30 to 35 mph and gusts over 40 mph in the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 232 PM CST Sun Jan 5 2020 As the clipper low continues moving east Monday night, a trailing cold front sweeps southeast across North Dakota, followed by arctic air from a cold Canadian high pressure system sliding down the east side of the Canadian Rockies. After a bit of a lull in winds Monday evening, winds will increase, with gusty northwesterly winds of 20 to 30 mph ushering in the arctic air, with anticipated low temperatures from around zero along the Canadian border, to the teens above zero in the far southwest. Most of central and western North Dakota should see overnight lows of 5 to 10 above. The axis of the cold high pressure system pushes into North Dakota on Tuesday, pushing east into the Red River Valley Tuesday night. This will set up a rather large temperature gradient across the state, with highs Tuesday ranging from around 5 above zero in the Turtle Mountains to close to 30 above zero in the far southwest corner of North Dakota. This will set up a baroclinic zone across southwestern North Dakota Tuesday, allowing for a chance of light snow there. This baroclinic zone is enhanced and expands Tuesday night through Wednesday night, as a longwave trough over the Rockies advances east, and developing southwest flow aloft across the Front Range and western plains. This will allow isentropic lift across western and central North Dakota, and enhanced as upper level shortwave energy impulses and a shortwave trough lifts northeast across the Dakotas and into Manitoba/Ontario. This will bring a good chance of accumulating snow to our area Tuesday night through Wednesday night, tapering off Thursday morning. At this time it appears that western and northern North Dakota will see most of the snowfall from this system, much to the relief of folks in the James Valley who are likely still recovering from the last large storm system! Another upper level shortwave trough moves east across Saskatchewan and Manitoba Thursday night, reaching western Ontario Friday night. This will drive another cold front southeast across our area, though it looks to be a mainly dry frontal passage, resulting in much colder conditions Thursday night and Friday, with lows from 10 below to 5 above zero, and highs from around zero north to around 20 above far southwest. Beyond Friday cold temperatures continue with the potential for more snow over the weekend, though details remain highly uncertain at this time regarding snow chances and amounts. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1128 PM CST Sun Jan 5 2020 VFR conditions expected through the forecast period. A clipper system will move through the area Monday morning into the early afternoon. Winds will become gusty out of the west/northwest. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...JV LONG TERM...JV AVIATION...JJS
Hazardous weather outlook, Jan 5, 10:23 PM MST, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1123 PM CST Sun Jan 5 2020 NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1123 PM CST Sun Jan 5 2020 /1023 PM MST Sun Jan 5 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-070530- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1023 PM MST Sun Jan 5 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday West to northwest winds gusting to 45 mph are possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.